MAUDE Adverse Event Report: CORDIS CORPORATION POWERFLEX EXTREME 6X4 80CM; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL

CORDIS CORPORATION POWERFLEX EXTREME 6X4 80CM; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Model Number 4156040S
Medical Device Problem Code Leak/Splash (1354)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/13/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Additional information is pending and will be sent in upon 30 days after receipt.This is one of two devices involved in the reported event.The reporting reference number of the related device is 9616099-2020-03887.
 
Event or Problem Description
A pinhole was noted on the balloon of 6mm x 4cm x 80cm powerflex extreme percutaneous transluminal angioplasty (pta) balloon catheter (bc).The balloon was removed intact and the procedure was completed with a non-cordis device.There was no reported patient injury.The pinhole observed was always at the distal end of the balloon.It was mentioned that this was the 7th balloon of the same lot to have a pinhole.Additional information was obtained from a requested analysis of the sterile devices that were returned and it was observed that another powerflex balloon had leakage.
 
Additional Manufacturer Narrative
After further review of additional information received the following sections g3,g6,h2, h3 and h6 have been updated accordingly.A pinhole was noted on the balloon of 6mm x 4cm x 80cm powerflex extreme percutaneous transluminal angioplasty (pta) balloon catheter (bc).The balloon was removed intact and the procedure was completed with a non-cordis device.There was no reported patient injury.The pinhole observed was always at the distal end of the balloon.It was mentioned that this was the 7th balloon of the same lot to have a pinhole.The product was returned for analysis.One non-sterile powerflex extreme 6 x 4 80cm was received for analysis coiled inside its original packaging.Per visual analysis, the balloon has not been previously inflated.The unit was thoroughly inspected at naked eye and no anomalies were observed.Balloon inflation was performed.A lab inflator/deflator device was attached to the inflation lumen of unit and pressure applied.The balloon was inflated, nevertheless, a leakage of water was observed coming from the distal tip¿s guidewire lumen of the unit.It seems the water filling the balloon was leaking into the guidewire lumen the balloon.A burst/rupture was observed on the guidewire lumen of the balloon near the proximal marker band.Per sem analysis on the unit¿s leakage observed during the inflation test, the guidewire lumen of the unit was observed ruptured, causing the guidewire lumen leakage.The outer surface of the lumen presented no anomalies near the rupture.The inner surface presented evidence of scratch marks and punctures/holes near the lumen rupture.This type of damage is commonly caused during the interaction of the guidewire lumen material with a sharp object or mechanical damage.It is very likely that the same factors that caused the observed scratch marks and punctures/holes on the guidewire lumen inner surface could have led to the ruptured condition found on the received lumen.It seems the guidewire lumen material near the rupture was torn with a sharp object from the inside of the lumen.No other anomalies were observed during the sem analysis.A product history record (phr) review of lot 82183780 revealed no anomalies or non-conformances during the manufacturing and inspection processes that can be associated with the reported event.The reported ¿balloon leakage¿ was confirmed.A leakage of water was observed coming from the distal tip¿s guidewire lumen.The exact cause of the event could not be determined during analysis.It is likely that the guidewire lumen was damaged and interacted with something rough or sharp which caused the noted scratches on the inner wall of the guidewire lumen adjacent to the ruptured area on the balloon catheter.Based on the information available for review, it is difficult to draw a clinical conclusion between the device and the events reported.According to the safety information in the instructions for use ¿prior to angioplasty, the catheter should be examined to verify functionality and ensure that its size and shape are suitable for the specific procedure for which it is to be used.Flush the ¿thru¿ lumen with sterile heparinized saline or a similar isotonic solution.Place the prepared catheter over a prepositioned guidewire and advance the tip to the introduction site.Carefully advance the catheter to the selected stenosis.Caution: if strong resistance is met during advancement or withdrawal of the catheter, discontinue movement and determine the cause of resistance before proceeding.If the cause of resistance cannot be determined, withdraw the entire system.Balloon pressure should not exceed the rated burst pressure.The rated burst pressure is based on the results of in-vitro testing.At least 99.9% of the balloons (with a 95% confidence), will not burst at or below their rated burst pressure.Use of a pressure monitoring device is recommended to prevent over pressurization.Use only the recommended balloon inflation medium.Never use air or any gaseous medium to inflate the balloon.Prior to angioplasty, the catheter should be examined to verify functionality and ensure that its size and shape are suitable for the specific procedure for which it is to be used.¿ neither the phr nor the information available suggests a design or manufacturing related cause for the reported event.Therefore, no corrective or preventive action will be taken at this time.This is one of two devices involved in the reported event.The reporting reference number of the related device is 9616099-2020-03887.

Brand Name
POWERFLEX EXTREME 6X4 80CM
Common Device Name
CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Manufacturer (Section D)
CORDIS CORPORATION
14201 nw 60th ave
miami lakes FL 33014
MDR Report Key11131993
Report Number9616099-2021-04182
Device Sequence Number16315903
Product Code LIT
UDI-Device Identifier20705032001752
UDI-Public20705032001752
Combination Product (Y/N)N
Initial Reporter StateAZ
Initial Reporter CountryUS
PMA/510(K) Number
K032737
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 02/09/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/30/2022
Device Model Number4156040S
Device Catalogue Number4156040S
Device Lot Number82183780
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/24/2020
Initial Date Received by Manufacturer 12/10/2020
Supplement Date Received by Manufacturer01/22/2021
Initial Report FDA Received Date01/07/2021
Supplement Report FDA Received Date02/09/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
UNKNOWN BALLOON CATHETER; UNKNOWN BALLOON CATHETER